Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2002, 7:26 PM MDT for Logan County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2002, 7:26 PM MDT (01:26 UTC)
- Expired
- Jun 1, 2002, 8:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 167 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 3890 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS55 KBOU 020126 SVRDEN COC075-020200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 725 PM MDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 800 PM MDT * AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF TWIN BUTTES...OR ABOUT 15 MILES SOUTHEAST OF SIDNEY...MOVING NORTHEAST AT 35 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CROOK AND TWIN BUTTES. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4100 10298 4079 10290 4078 10266 4100 10266 GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:25 PM MDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 1, 2:25 PM MDT, 5 hours 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 225 PM MDT SAT JUN 01 2002 SHORT TERM DISCUSSION: RADAR AND SFC ANALYSIS SHOW SOME TYPE OF SFC LOW OVR ERN ADAMS AND ARAPAHOE COUNTIES WITH SOME TYPE OF WK BNDRY EXTENDING FM GXY TO NR AKO INTO SWRN NE. SFC BASED CAPES HAVE RISEN TO AROUND 2000 J/KG OVR THE NERN CO MAINLY EAST OF A STERLING TO AKO LN. HI BASED STORMS HAVE BEEN DVLPG NR INTERSECTION OF SFC LOW...DRYLINE AND WK FNTL BNDRY. AS THESE STORMS MOVE INTO MORE UNSTABLE AIR OVR NERN CORNER COULD SEE A FEW SVR STORMS WITH LARGE HAIL AND STG WNDS. MEANWHILE MID AND HI LVL MSTR IS INCRG IN ADVANCE OF DISTRURBANCE MOVING ACRS UTAH THIS AFTN. THIS IS LEADING TO ADDITIONAL HI BASED SHRA AND TSRA DEVELOPMENT IN THE MTNS WHICH WL LINGER INTO THE EVENING HRS. FOR SUN APPEARS TO BE ANOTHER HOT AND DRY DAY OVR NRN CO WITH ANOTHER RECORD HIGH IN DENVER PSBL AS 700 MB TEMPS REMAIN AOA 15 DEGREES C. MSTR WL BE VERY LIMITED SO DONT THINK THERE WL BE MUCH ACTIVITY IN THE MTNS OR NERN CO. MESO-ETA IS SHOWING SOME TYPE OF BNDRY OVR THE NERN CORNER INITIALLY APPARENTLY IN RESPONSE TO MCS DEVELOPMENT OVR NEBRASKA TONIGHT. HOWEVER THIS FEATURE IS FCST TO GRADUALLY WASH OUT BY AFTN BUT IF IT DOES MAINTAIN ITSELF ENOUGH LOW LVL MSTR MY EXIST FOR A FEW LATE AFTN AND EVENING STORMS. LONGER TERM DISCUSSION: MAIN CHALLENGE FOR MON AND TUE WL BE HOW UPR LVL TROF DVLPS OVR RGN. THERE IS SOME MAJOR DISAGREEMENT BETWEEN THE MODELS ON HOW TO HANDLE THIS SYSTEM. ETA...NGM...NOGAPS AND EUROPEAN ALL SHOW AN UPR LVL LOW DVLPG OVR SWRN US BY MON WHILE AVN KEEPS SYSTEM PROGRESSIVE AND RATHER DISORGANIZED WITH BRUNT OF UPR LVL TROF MOVING ACRS CNTRL AND NRN ROCKIES. WITH 4 OUT OF 5 MODELS SHOWING MORE ENERGY IN SRN BRANCH OF TROF WL TREND FCST TOWARDS ETA...NGM...NOGAPS AND EUROPEAN SOLUTIONS. MEANWHILE A FAIRLY STG CDFNT WL MOVE INTO NERN CO BY 12Z MON AND BRING MUCH COOLER TEMPS ALONG WITHG INCRG UPSLOPE FLOW AND LOW LVL MSTR. IF LOW CLOUDS BURN OFF BY MIDDAY APPEARS ENOUGH WARMING WL TAKE PLACE TO ALLOW FOR TSTMS TO DVLP NR THE FOOTHILLS BY MID TO LATE AFTN. GRIDDED FIELDS ALSO SHOW SOME MINOR MID-LVL QG ASCENT AND FAVORABLE UPR LVL DIVERGENCE TO ENHANCE PCPN CHCS AS WELL. SOUNDINGS SHOW SFC BASED CAPES COULD REACH AROUND 2000 J/KG BY MON AFTN IF TEMPS CAN WRM INTO THE LOWER TO MID 70S WITH GOOD TURNING IN THE LOWER LEVELS AS STRM RELATIVE HELICITIES ARE FCST AROUND 150 M2/S2. THUS COULD SEE 1ST SIGNIFICANT SVR WX OUTBREAK OF THE SEASON OVR NERN CO IF ENOUGH WARMING OCCURS AT THE SFC. 700 MB TEMPS ARE FCST TO COOL ABOUT 8-10 DEGREES C SO TEMPS WL BE AT LEAST 20 DEGREES COOLER OVR NERN CO INTO THE FOOTHILLS. BY MON NGT AND TUE LATEST UPSLOPE FLOW WL CONT AS SFC HI PRES BUILDS S INTO NRN CO. THIS COULD LEAD TO MORE OF A GENERAL RAIN EVENT MON NGT INTO TUE DEPENDING ON HOW UPR LVL TROF DVLPS AS ETA EXTENSION THRU 84 HRS SHOWS QUITE A BIT OF PCPN ACRS NRN CO. FOR NOW WL JUST GO WITH CHC POPS MON NGT INTO TUE SINCE STILL NOT SURE WHICH MODEL WL BE CORRECT. 700 MB TEMPS ARE FCST TO DROP TO ROUND 0 DEGREES C ON TUE ACCORDING TO LATEST AVN WHICH WOULD KEEP TEMPS IN THE 50S ACRS NERN CO FOR AFTN HIGHS. COULD SEE SOME RAIN MIX WITH SNOW IN THE HIGHER MTNS AND FOOTHILLS MAINLY ABV 9,000 FT. BY WED IF I BELIEVE THE NOGAPS AND EUROPEAN SOLUTIONS UPR LVL LOW WL RETROGRADE SW TOWARDS BAJA AS SFC HI BUILDS ACRS CO ALLOWING FOR BEST MSTR TO SAG SOUTH OF AREA. 700 MB TEMPS ARE ONLY FCST ARE +2 OR +3 BY WED AFTN WHICH COULD KEEP HIGHS IN THE 60S ACRS NERN CO. FOR THU THRU SAT LAST NIGHTS AVN SHOWED FLOW ALOFT BECOMING MORE ZONAL WITH A GENERAL WARMING TREND. SINCE WE ARE NOW IN THE MONTH OF JUNE PROBABLY WL START SEEING SOME WDLY SCT AFTN AND EVENING CONVECTION AS IT DOESNT TAKE MUCH MSTR TO GET THINGS GOING SO WL INTRODUCE A SLIGHT CHC OF STORMS FOR SAT AND SUN. KLEYLA .DEN...NONE
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.